[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Quick Uptakes
May 26, 1999

Herbs and Anesthesia

Author Affiliations
 

Not Available

Not Available

JAMA. 1999;281(20):1882. doi:10.1001/jama.281.20.1882-JQU90003-4-1

A rapid rise in the use of herbal medications has prompted the American Society of Anesthesiologists (ASA) to warn that these products should be discontinued prior to surgery.

"Just because a medicine is called ‘natural' or ‘herbal' does not mean it is harmless or completely safe," said ASA President John B. Neeld, Jr, MD, last month. Neeld noted that a number of anesthesiologists have anecdotally reported observing substantial changes in heart rate or blood pressure in some patients who were taking herbal medications, notably St John's wort, gingko biloba, and ginseng.

First Page Preview View Large
First page PDF preview
First page PDF preview
×